Georgia, 2007

Hail and Damaging Wind in Georgia, June 5, 2007

June 5, 2007 · NWS CAE · 2 events in 1 county or zone

Pulse storms developed over much of the CWA producing large hail and many microbursts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Pulse storms developed over much of the CWA producing large hail and many microbursts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 5, 1:39 PM EST, 44 minutes earlier.

Area forecast discussion, Jun 5, 1:39 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT TUE JUN 5 2007

.SYNOPSIS...
A COLD FRONT WILL CROSS THE SOUTHERN APPALACHIANS FROM THE WEST
TONIGHT...THEN WILL STALL TO OUR SOUTH ON WEDNESDAY. THIS SYSTEM
WILL BRING SCATTERED SHOWERS ACROSS THE AREA BEFORE MOVING BACK
NORTH AS A WARM FRONT ON THURSDAY. A WARM SURFACE RIDGE WILL
RETURN OVER THE AREA FROM FRIDAY THROUGH MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MID/UPPER LEVEL TROFINESS WILL REMAIN ACROSS THE AREA THIS
AFTERNOON/TONIGHT THEN BEGIN TO LIFT OUT TO THE NE/E ON WED. WV
SHOWS SEVERAL S/WS MOVING IN THE FLOW AND THIS IS HELPING TO
INITIATE THE CONVECTION ACROSS THE SOUTHEAST THIS AFTERNOON. A
WATCH CURRENTLY EXIST JUST SOUTH OF THE CWA THIS
AFTERNOON...ALTHOUGH CONVECTION CONTINUES TO DEVELOP ACROSS THE
WRN AND SRN PORTIONS OF THE CWA. EXPECT SHRA/TSRA TO CONTINUE TO
DEVELOP AS AIRMASS ACROSS THE REGION. LAPS/MSAS ANALYSIS SHOWS
GOOD AXIS OF MOISTURE CONVERGENCE...LIS -1 N TO -6 S AND TDS IN
THE UPR 50S/LWR 60S. STILL REMAINS A CHANCE A FEW STORMS COULD
BECOME SEVERE WITH DAMAGING WINDS/HAIL. AS SHORTWAVE/FRONT MOVES
ACROSS THE AREA TONIGHT ALONG WITH LOSS OF DAYTIME
HEATING...EXPECT AFTERNOON/EVENING CONVECTION TO GRADUALLY
DISSIPATE. WILL CARRY CHANCE POPS THROUGH ABOUT MIDNIGHT. GUIDANCE
AND LOCAL TEMPS REASONABLY CLOSE AND HAVE STAYED NEAR CONSENSUS.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
SOME WEAK RIDGING BEGINS TO MOVE INTO THE AREA ON WED THEN BEGINS
TO STRENGTHEN ACROSS THE AREA BY THU. AT THE SURFACE...FRONTAL
BOUNDARY THAT WILL PUSH ACROSS THE AREA TONIGHT WILL STALL TO OUR
SOUTH ON WED AND THEN BEGIN TO MOVE NWD TOWARD THE AREA ON THU.
EXPECT DRY WEATHER ON WEDNESDAY BEHIND THE FRONT AND FOR NOW WILL
KEEP THU DRY WITH OLD FRONTAL BOUNDARY DRIFTING NWD. GUIDANCE AND
LOCAL EQUATIONS SIMILAR THROUGH THE PERIOD AND WILL STAY CLOSE TO
CONSENSUS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
MID/UPPER LEVEL RIDGE OF HIGH PRESSURE ON FRI WILL BE SUPPRESSED
SOMEWHAT AS S/W ENERGY MOVES ACROSS THE GREAT LAKES. ALTHOUGH GFS
SHOWS RIDGE BEGINNING TO RETROGRESS...RIDGING STILL HOLD ON
ACROSS THE DEEP SOUTH/GULF COAST REGION THROUGH THE PERIOD. AS
RIDGE BEGINS TO SLIP SLIGHTLY WWD...S/W ENERGY TRIES TO MOVE INTO
THE AREA MON/TUE. WILL CONTINUE WITH SLIGHT CHC POPS THROUGH THE
PERIOD. EXPECT TEMPERATURES TO REMAIN ABOVE NORMAL THROUGH THE
PERIOD WITH RIDGING ACROSS THE SOUTHEAST.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. UPPER LEVEL
DISTURBANCE MOVING JUST SOUTH OF TAF LOCATIONS BUT WITH ATMOSPHERE
MODERATELY UNSTABLE WILL EXPECT SCATTERED THUNDERSTORMS TO AFFECT
TAF SITES. WINDS INCREASING THIS AFTERNOON AND SHOULD HAVE GUSTS
NEAR 20 KNOTS. WINDS WILL DIMINISH BY 00Z AND CONVECTION WILL
DIMINISH AFTER DARK.

THURSDAY THROUGH SUNDAY...NO SIGNIFICANT IMPACTS EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...77
NEAR TERM...77
SHORT TERM...77
LONG TERM...77
AVIATION...
Hazardous weather outlook, Jun 5, 3:11 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
411 AM EDT TUE JUN 5 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
411 AM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID
AFTERNOON INTO THIS EVENING. THE MAIN THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LM

In the hours before

Special weather statement, Jun 5, 12:50 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
150 PM EDT TUE JUN 5 2007

GAZ040-063>065-077-SCZ018-020-021-025>028-030-035>037-041-052000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-BARNWELL-
ORANGEBURG-CALHOUN-BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...MCCORMICK...NEWBERRY...
WINNSBORO...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...AIKEN...
NORTH AUGUSTA...BARNWELL...WILLISTON...BLACKVILLE...ORANGEBURG...
ST. MATTHEWS...BAMBERG...DENMARK
150 PM EDT TUE JUN 5 2007

...THUNDERSTORMS DEVELOPING OVER THE MIDLANDS OF SOUTH CAROLINA AND
CENTRAL SAVANNAH RIVER AREA OF GEORGIA...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS DEVELOPING OVER EAST CENTRAL GEORGIA AND THE
UPSTATE OF SOUTH CAROLINA. THESE STORMS WERE MOVING TO THE EAST AT
30 MPH AND WILL AFFECT THE MIDLANDS OF SOUTH CAROLINA AND THE
CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE
STORMS.

STRONG STORMS ARE POSSIBLE THIS AFTERNOON...PLEASE MONITOR THE
WEATHER SITUATION AND LISTEN FOR POSSIBLE WARNINGS. BE PREPARED TO
MOVE INDOORS AS THESE STORMS APPROACH.

The radar

The Robins AFB radar (KJGX), 119 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McDuffie

When
June 5, 2:23 PM EST
Where
McDuffie County, Thomson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.470, -82.500

SKYWARN spotter reported 3/4 inch hail.

Thunderstorm Wind, McDuffie

When
June 5, 2:23 PM EST
Where
McDuffie County, Thomson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.470, -82.500

SKYWARN spotter reported large limbs down in Thomson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25757, 25758.